Texas, 2015

Damaging Wind in Texas, August 23, 2015

August 23, 2015 · NWS OUN · 1 event in 1 county or zone

Storms formed along a cold front that ran through western north Texas on the evening of the 23rd. A few of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a cold front that ran through western north Texas on the evening of the 23rd. A few of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 1:44 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 1:44 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SUN AUG 23 2015

.DISCUSSION...
COLD FRONT...WHICH HAS BECOME NEARLY STATIONARY THIS AFTERNOON...
IS PROGD TO BEGIN A STEADY MARCH SOUTH AND EAST THIS EVENING AND
OVERNIGHT. POPS WILL BE MAINLY CONFINED TO WESTERN NORTH TEXAS AND
SOUTHERN PORTION OF OKLAHOMA LATE THIS AFTERNOON AND THIS EVENING
NEAR AND AHEAD OF FRONT. UNSTABLE AND UNCAPPED ATMOSPHERE WILL BE
IN PLACE SO AN ISOLATED SEVERE STORM CANNOT BE RULED OUT NEAR THE
RED RIVER THROUGH EARLY EVENING. ISENTROPIC LIFT INCREASES BRIEFLY
TOWARD AND AFTER MIDNIGHT NEAR THE INTERSTATE-40 CORRIDOR SO WE
WILL GO AHEAD AND LEAVE SOME LOW POPS FOR MIDNIGHT TO SUNRISE TIME
FRAME FOR SCATTERED RAIN DEVELOPMENT.

OVERALL LITTLE CHANGE TO FORECAST THROUGH THE WEEK WITH MODELS
HAVING TIMING AND STRENGTH ISSUES WITH PROGD S/WVS THAT RIDE ALONG
DOWNSTREAM PORTION OF UPPER RIDGE. ONLY CONSISTENCY IS FOR
STRONGER OF THE WAVES TO AFFECT THE REGION LATTER HALF OF THE WEEK
SO THAT IS WHERE THE HIGHER POPS WILL BE CONFINED. TEMPERATURES
FOR THE MOST PART WILL BE NEAR OR SLIGHTLY BELOW AVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  85  63  88 /  20  10  10   0
HOBART OK         64  88  64  92 /  20  10  20  10
WICHITA FALLS TX  69  91  67  94 /  20  20  20  20
GAGE OK           57  85  62  91 /  10  10  10  10
PONCA CITY OK     56  84  58  88 /  10  10  10   0
DURANT OK         70  89  67  91 /  30  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/11
Hazardous weather outlook, Aug 23, 10:53 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CDT SUN AUG 23 2015

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1153 AM CDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED STORMS WILL BE POSSIBLE ACROSS FAR
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. SEVERE STORMS ARE
UNLIKELY.

OVERNIGHT...STORM CHANCES WILL INCREASE ACROSS CENTRAL PORTIONS
OF OKLAHOMA. AGAIN...ANY STORMS THAT DO DEVELOP ARE EXPECTED
TO STAY BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
SCATTERED NON-SEVERE STORMS WILL CONTINUE TO BE POSSIBLE MAINLY
AT NIGHT AND LINGERING INTO THE MORNING HOURS THROUGH THE
UPCOMING WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 23, 3:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT SUN AUG 23 2015

TXZ089-232230-
ARCHER TX-
439 PM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHER COUNTY UNTIL
530 PM CDT...

AT 437 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OLNEY...AND WAS NEARLY
STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS NEAR 40 TO 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3340 9888 3354 9888 3354 9885 3352 9863
      3340 9860
TIME...MOT...LOC 2137Z 65DEG 11KT 3340 9872
Special weather statement, Aug 23, 3:45 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN AUG 23 2015

TXZ089-232230-
ARCHER TX-
445 PM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHER COUNTY UNTIL
530 PM CDT...

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OLNEY...MOVING
WEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3340 9895 3348 9895 3348 9867 3340 9867
TIME...MOT...LOC 2143Z 78DEG 10KT 3341 9874
Special weather statement, Aug 23, 3:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT SUN AUG 23 2015

TXZ089-232230-
ARCHER TX-
452 PM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARCHER COUNTY UNTIL
530 PM CDT...

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARCHER CITY...
MOVING WEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3362 9853 3350 9854 3348 9877 3359 9878
TIME...MOT...LOC 2151Z 78DEG 9KT 3354 9864
Special weather statement, Aug 23, 4:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT SUN AUG 23 2015

TXZ089-090-232330-
CLAY TX-ARCHER TX-
535 PM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND SOUTHEASTERN
ARCHER COUNTIES UNTIL 630 PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ARCHER CITY...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS NEAR 40 TO 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3345 9873 3366 9872 3364 9798 3347 9798
      3347 9842 3343 9842
TIME...MOT...LOC 2232Z 274DEG 34KT 3356 9854

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
August 23, 4:50 PM CST
Where
Baylor County, 0.58 mi W of Westover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.500, -99.020

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590818.